Arkansas, 2012

Strong Wind in Arkansas, January 12, 2012

January 12, 2012 · NWS JAN · 1 event in 1 county or zone

Strong northwest winds pushed across southeast Arkansas in the wake of a strong cold front. Winds were 15 to 25 mph with gusts of around 40 mph, which prompted a wind advisory until 6 pm that afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Strong northwest winds pushed across southeast Arkansas in the wake of a strong cold front. Winds were 15 to 25 mph with gusts of around 40 mph, which prompted a wind advisory until 6 pm that afternoon. During the early afternoon gusty winds caused some tin roof damage to a building, blew down a couple of trees and triggered some power outages in the Dermott area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 12, 11:34 AM CST, 26 minutes earlier.

Area forecast discussion, Jan 12, 11:34 AM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1134 AM CST THU JAN 12 2012

.UPDATE...
WENT AHEAD AND EXPANDED THE WIND ADVISORY FOR THE WHOLE FORECAST AREA
AND EXTENDED THE TIME UNTIL 6 PM. AS STRONG HIGH PRESSURE CONTINUES
TO BUILD INTO SOUTH TEXAS...A TIGHT PRESSURE GRADIENT AND STRONG LOW
LEVEL WIND FIELDS WILL MOVE THROUGH THE AREA THIS AFTERNOON. WITH
MODERATRE MIXING AS THE DAY WEARS ON...WIND ADVISORY CRITERIA WILL
LIKELY BE MET.

&&

PREV DISCUSSION... /ISSUED 343 AM CST THU JAN 12 2012/

SHORT TERM...MAIN STORY TODAY WILL BE THE WINDS AND COLD TEMPS THAT
WILL IMPACT THE CWA IN THE WAKE OF A STRONG COLD FRONT. AT 3
AM...THE COLD FRONT WAS JUST ENTERING THE NW PART OF THE CWA. LOOK
FOR A QUICK PROGRESSION OF THE FRONT ACROSS THE AREA THIS MORNING.
BY 6 AM...THE FRONT WILL BE NEAR THE TRACE CORRIDOR. BY 10 AM...THE
FRONT WILL BE EXITING THE SE COUNTIES. IN THE WAKE OF THE FRONT...NW
SFC WINDS WILL INCREASE WITH BRISK/GUSTY CONDITIONS. STRONG CAA WILL
ALSO OCCUR AND ALLOW FOR RATHER DEEP MIXING (TO 850-800MB) IN THE
WAKE OF THE FRONT. WINDS AT THAT LEVEL WILL BE 30-35KTS AND DOWNWARD
MOMENTUM TRANSFER WILL SUPPORT SOME WIND GUSTS BETWEEN 30-40MPH.
SUSTAINED WINDS WILL BE SOLID AS WELL WITH VALUES BETWEEN 15-25 MPH.
THE STRONGEST WINDS/GUSTS ARE EXPECTED ACROSS THE FLAT DELTA AREAS.
AS A RESULT...WILL HOIST A WIND ADV UNTIL 4 PM FOR THAT AREA.

AS FOR CLOUDS/PRECIP TODAY...THERE DOES EXIST SOME LOW LEVEL
MOISTURE AND THERE WILL BE A BKN/OVC CLOUD DECK BETWEEN 2-4 KFT.
HOWEVER...THE DEPTH OF MOISTURE WILL BE LIMITED. ADDITIONALLY...ANY
ZONE WHERE THE BEST MOISTURE WILL COMBINE WITH STRONG FORCING WILL
BE SHIFTING EAST QUICKLY AND MEASURING PRECIP WILL BE VERY TOUGH.
DUE TO THIS...HAVE LOWERED POPS OVER THE NORTH. I WILL CONTINUE TO
MENTION SPRINKLES AND THAT SHOULD COVER ANY LIGHT ACTIVITY THAT MAY
DEVELOP.

TEMPS TODAY WILL NOT MOVE MUCH. ACTUALLY...READINGS WILL LIKELY DROP
OVER THE NW HALF BETWEEN 8-11 AM BEFORE WARMING A COUPLE DEGREES AND
THEN FALLING AGAIN AFTER 2PM. LOCATIONS OVER THE SE HALF WILL SEE
THE WARMEST READINGS THIS MORNING...THEN VALUES WILL DROP OFF FOR
THE AFTERNOON.

THE REST OF THE FORECAST...FRI-SAT...WILL BE QUIET AND A TEMP
FORECAST. CONDITIONS WILL BE ON THE COLD SIDE AS THE CANADIAN
AIRMASS SETTLES OVER THE CWA. FOR TONIGHT...THE GFS CAME IN COLDER.
I'M NOT SURE THAT WILL BE THE CASE AS THERE WILL STILL BE A GRADIENT
AROUND DUE TO THE SFC HIGH STILL OFF TO OUR WEST. HIGH CLOUDS WILL
ALSO BE INCREASING OVER THE AREA TOWARD SUNRISE. DUE TO THIS...HAVE
WARMED LOWS A BIT MORE TOWARD THE MID 20S. OVERALL...STILL QUITE
COLD! FOR FRI...CAA WILL WEAKEN...BUT SUB ZERO 925 MB TEMPS WILL
REMAIN. LOOK FOR HIGHS TO REMAIN 6-10 DEGREES BELOW NORMAL WITH
MID/UPPER 40S ACROSS THE AREA. MORE 20S ARE EXPECTED FRI NGT...BUT
POSSIBLY NOT AS COLD AS IT COULD BE. THE REASON IS THE SFC HIGH
CENTER WILL BE TO OUR SOUTH AND LOW LEVEL FLOW WILL BE WARMING A BIT
AS A WESTERLY TRAJECTORY WILL DEVELOP. GFS GUID LOOKED GOOD AND WAS
FOLLOWED. FOR SAT...AIRMASS MODIFICATION IS EXPECTED WITH NEAR
NORMAL CONDITIONS EXPECTED FOR HIGHS. THE GFS SEEMS TO WARM THE AREA
TOO QUICKLY...AND A BLEND OF THE GFS/GFS ENS WAS USED. SAT NGT WILL
BE ON THE COLD SIDE AGAIN AS SFC HIGH PRESSURE GETS REINFORCED AND
DECENT RAD COOLING CONDITIONS WILL EXIST. /CME/

LONG TERM...SUNDAY THROUGH NEXT THURSDAY

GRADUAL WARMING TEMPERATURES THROUGH LATE WEEKEND INTO EARLY TUESDAY
BEFORE ANOTHER COLD FRONT WITH SHOWERS/TSTORMS TUESDAY AFTERNOON.
COOLER AND CLEAR CONDITIONS ARE EXPECTED THEREAFTER.

OVERALL H5 PATTERN ON SUNDAY WILL FEATURE AN EWD EXITING TROUGH OFF
ATLANTIC SEABOARD WITH LONGWAVE RIDGING TAKING PLACE ACROSS THE
CNTRL CONUS...PLACING ARKLAMISS REGION IN DRY NW FLOW. AT SFC...HIGH
PRESSURE WILL BE ACROSS NE GOM...ALLOWING FOR SRLY WINDS ACROSS
TX/LA/W MS TO BEGIN MOIST RETURN FLOW BACK INTO REGION THAT WILL AID
IN MODERATING TEMPERATURES.

BY MONDAY AFTERNOON TO NIGHT...SHOWERS LOOK POSSIBLE ACROSS W/NW
AREAS AS ISENTROPIC UPGLIDE INCREASES WITH WARM FRONT BRINGING
GREATER MOISTURE DEPTH INTO REGION. WITH BUILDING MID AND LOW-LVL
CLOUDS AND INCREASING DEWPOINTS...LOWS TUESDAY MORNING WILL BE MILD
WITH READINGS IN THE LOW 50S TO NEAR 60 IN AREAS FARTHER WEST.

THERE IS DECENT AGREEMENT WITH OPS GFS/EC WITH TIMING OF FROPA
MID-DAY TUESDAY THROUGH TUESDAY AFTERNOON FROM NW TO SE. BOTH OPS
GFS/EC INDICATE MODEST MUCAPE VALUES (WITH EC ACTUALLY MORE
AGGRESSIVE) AND DECENT DEEP-LYRA SHEAR ALONG FRONT. AS SUCH...THUNDER
WORDING HAS BEEN ADDED FOR TUESDAY. WILL HAVE TO WATCH FOR POTENTIAL
SLOWING OF FRONT THAT COULD POSSIBLY ALLOW FOR ADDITIONAL
INSTABILITY TO BUILD.  HOWEVER...ATTM...FROPA LOOKS TO PASS THROUGH
ENTIRE REGION BY TUESDAY EVENING WITH ALL RAIN/TSTORM ACTIVITY
ENDING BY THAT TIME. LIMITED DIURNAL TEMP RANGES (ESPECIALLY IN NW
AREAS) APPEAR TO BE LIKELY TUESDAY WITH FROPA OCCURRING NEAR MID-DAY
TO EARLY AFTERNOON. SFC HIGH PRESSURE WILL BUILD IN ACROSS TX BY
WEDNESDAY AND DRY H5 NW FLOW WILL ALLOW FOR CLEAR SKIES INTO NEXT
THURSDAY. TEMPERATURES WILL BE COOLER...WITH HIGHS WED/THU IN THE
LOW TO UPPER 50S AND POSSIBLY ANOTHER BOUT OF FREEZING LOW TEMPS.

FOR FORECAST MATTERS...POPS WERE INITIALLY REDUCED FOR MONDAY AND
MONDAY NIGHT PERIOD TO CONFINE GREATEST CHANCES OF SHOWERS TO NW/W
AREAS WITH ERN AREAS REMAINING TO DRY. MEX POPS WERE MAINTAINED FOR
TUESDAY BUT MAY NEED TO BE INCREASED IN FUTURE UPDATES. POPS WERE
THEN REDUCED FOLLOWING FROPA LATE TUESDAY INTO WED. WENT WITH HIGH
MEMBER MEXMOS FOR TUESDAY MORNING LOWS WITH ADDITIONAL MANUAL
INCREASES GIVEN RAW NWP DEWPOINT OUTPUT...RESULTING IN 4-6 DEGREE
INCREASES OVER GUIDANCE. MEXMOS TEMP GUIDANCE WAS GENERALLY FOLLOWED
THEREAFTER. /ALLEN/

&&

.AVIATION...
WINDY CONDITIONS WILL CONTINUE TODAY IN THE WAKE OF A
STRONG COLD FRONT THAT HAS EXITED THE AREA. SUSTAINED NW WINDS WILL
BE 15-25 MPH WITH GUSTS 30-40 MPH. WINDS WILL BEGIN TO DIMINISH
BETWEEN 22-00Z AND WILL SEE 5-15 MPH W-NW WINDS THIS EVENING THROUGH
MIDNIGHT. WIDESPREAD MVFR CIGS WILL SLOWLY CLEAR FROM THE WEST THIS
AFTERNOON...NERN ZONES BEING THE LAST TO CLEAR LATE IN THE DAY. VFR
CONDITIONS WILL BE ON TAP FOR TONIGHT WITH CLOUD COVER LIMITED TO
HIGHER CIRRUS DECKS MOVING IN FROM THE WEST THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       45  25  47  26 /  11   0   0   0
MERIDIAN      43  23  46  23 /  12   0   0   0
VICKSBURG     44  22  47  25 /   6   0   0   0
HATTIESBURG   50  24  49  23 /   5   0   0   0
NATCHEZ       46  23  48  27 /   3   0   0   0
GREENVILLE    43  24  44  28 /  12   0   0   0
GREENWOOD     44  24  44  27 /  14   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR MSZ018-019-025>066-
     072>074.

LA...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR LAZ007>009-015-016-
     023>026.

AR...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ARZ074-075.

&&
Hazardous weather outlook, Jan 12, 11:16 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1116 AM CST THU JAN 12 2012

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025-034>036-
040>042-047-131200-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-
WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-WARREN-
1116 AM CST THU JAN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE DELTA REGION AND LOCATIONS
NORTHWEST OF A VICKSBURG TO CARROLLTON LINE.

.DAY ONE...TODAY AND TONIGHT

WINDY NORTHWEST WINDS WILL OCCUR TODAY IN THE WAKE OF A STRONG COLD
FRONT. SUSTAINED WINDS WILL RANGE FROM 15 TO 25 MPH WITH GUSTS
BETWEEN 30-40 MPH. A WIND ADVISORY IS IN EFFECT UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ024-026-MSZ026>033-037>039-043>046-048>066-072>074-131200-
CATAHOULA-CONCORDIA-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-MADISON MS-LEAKE-
NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
1116 AM CST THU JAN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
PORTIONS OF NORTHEAST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

WINDY NORTHWEST WINDS WILL OCCUR TODAY IN THE WAKE OF A STRONG COLD
FRONT. SUSTAINED WINDS WILL RANGE FROM 15 TO 25 MPH WITH GUSTS
BETWEEN 30-35 MPH. A WIND ADVISORY IS IN EFFECT UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

CME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Chicot

When
January 12, 12:00 PM CST to 2:00 PM CST
Where
Chicot forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.267, -91.294 (the zone’s center; the record gives no point)

A tin roof was peeled back off of a building and a couple of trees were blown down around Dermott. Power outages also occurred around town.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356847.